Collapsed Veins Due to IV Drug Use
Collapsed veins are a common problem among intravenous (IV) drug users. Nearly every habitual IV drug user develops one or more collapsed veins as a result of repeated injury from intravenous injection. Although recovery is possible, often the damage to the veins is permanent and may lead to serious health complications.
What Causes a Collapsed Vein?
Collapsed veins are often due to chronic injury from intravenous injections. After injecting into the same vein for weeks or months, the internal lining of the vein becomes swollen and collapses; blood flow through the vein ceases. In many instances, the vein recovers once the swelling subsides and blood flow returns to normal. However, permanent collapse is a possibility. The causes of permanently collapsed veins include:
- Repeated use of the same vein for injection.
- Use of a blunt needle.
- Removal of the needle too quickly after injection.
- Improper injection technique.
- Drugs that irritate the veins and cause inflammation.1
*Symptoms of Collapsed Veins
The most common symptoms of collapsed veins are cold hands and feet due to circulation loss, sharp pain at the injection site, and discoloration of the skin. There may also be itching at the injection site as the vein starts to heal.
Treatment for collapsed veins is often simply a matter of using a little common sense. Stop injecting into the same vein; this allows time for the vein to heal and helps prevent further damage.
There are also certain vitamins and supplements that can help treat inflamed veins. Vitamin C and rutin (a flavonoid found in citrus fruits, broccoli, and brussels sprouts) are proven treatments for the inflammation associated with collapsed veins.1
Health Problems Associated With Collapsed Veins
When veins permanently collapse, sometimes new, smaller veins form to replace the ones that no longer function.
However, these smaller veins do not allow for sufficient blood flow and impaired circulation may result. Poor circulation can lead to heart problems, stroke, kidney disease, and cyanosis of the limbs due to lack of adequate oxygen supply. With cyanosis, there may be discoloration of the limbs and sensations of numbness and tingling.
Avoiding Collapsed Veins
Since there is very little that can be done to treat a permanently collapsed vein, it’s important to know how to avoid them. The ultimate way to avoid collapsed veins is to stop using IV drugs. This is the best step for overall health and wellness.
If quitting isn’t an option right now, take every precaution possible to reduce some of the harm caused by using IV drugs. Here are a few tips and techniques to avoid collapsed veins:
- Make use of needle exchange programs. Blunt needles are a common cause of collapsed veins.
- Take care not to hit an artery. Arteries and veins sit very close together so it can be easy to make a mistake. If an artery is hit, take the needle out immediately and apply firm pressure at the injection site.
- Do not inject into the veins in the hands, as they are too small and collapse easily. Also, avoid injecting into the groin as this can cause serious circulation problems.
- Do not inject into swollen or bruised sites.
- Always swab the area before injection to prevent dirt and debris from entering into the vein and causing irritation.
- When using a tourniquet, never tie it too tight.
- Choose subcutaneous or intramuscular injection methods. Just remember, this method has its own health complications associated with it.
Getting the Help You Need
After using intravenous drugs for a while, it can be hard to think about quitting. The hold is so strong, the high so intoxicating, and the fear of withdrawal h so terrible. No matter IV drugs in the first place, there is always a way out. Help is out there. All that is needed is the will to take the first step.
- Bel Marra Health. (2017). Collapsed veins: Causes, symptoms, and treatment.